Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 67, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 20, 1998, 11:45 AM CDT for Chase County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1998, 11:45 AM CDT (16:45 UTC)
- Expired
- May 20, 1998, 12:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Chase County, KS
The radar
The Topeka radar (KTWX), 83 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 4.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3880 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 780 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
797 WUUS1 KICT 201646 RRA SVRICT KSC017-201730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 1145 AM CDT WED MAY 20 1998 THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHASE COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 1230 PM CDT * AT AT 1143 AM CDT...RADAR INDICATED A SEVERE THUNDERSTORM NEAR CEDAR POINT...OR 28 MILES NORTH NORTHEAST OF EL DORADO...MOVING TO THE EAST NORTHEAST AT 30 MPH. THE STORM WILL MOVE ALONG HIGHWAY 50 TO THE COTTONWOOD FALLS AREA. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. PLW
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:20 AM CDT, 8 hours 25 minutes earlier.
Area forecast discussion, May 20, 3:20 AM CDT, 8 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 AM CDT WED MAY 20 1998 .SHORT TERM... EARLY MORNING SFC MAP CONTINUES TO INDICATE FRONTAL BOUNDARY DRAPED ...MAINLY ACROSS NRN KS AND INTO MO WITH LOW CENTERED OVER ERN CO NEAR THE KS BORDER. LIKED THE AVN PLACEMENT WITH THE SFC FEATURES. THE ETAS SRN PLACEMENT ON THE FRONT LOOK TOO FAR SOUTH AND THE NRN NGM PLACEMENT COULD HAPPEN BUT LIKED THE AVNS MIDDLE OF THE ROAD BETTER. FOR THE MOST PART WILL GO WITH PERSISTENCE TODAY...EXCEPT TO ADD A SMALL CHANCE OF TSRA TO THE FCST. ALL THE MODELS WERE FAIRLY SIMILAR WITH THE UPPER LEVEL FEATURES AND WERE INDICATING A VORT MAX MOVING OUT OF NM AND INTO SW KS BY LATE AFTN. 300MB JET ALSO MOVING OVR OK...PLACING SRN KS IN THE FRONT LEFT QUAD ABOUT THE SAME TIME. APPEARS THERE WILL BE SOME COOLING ALOFT TO HELP ERODE AWAY THE CAP AS THIS NEXT SYSTEM MOVES INTO THE AREA. ALTHOUGH BEST CHC OF TSRA DOES APPEAR TO BE LATER TONIGHT...DONT KNOW IF I CAN COMPLETELY RULE THEM OUT BY LATE AFTN ACROSS THE AREA. PLUS RADAR CURRENTLY INDICATING THAT SOME -RA WAS TRING TO DEVELOP ATTM OVER PARTS OF CENTRAL KS FROM OUTFLOW BOUNDARIES FROM STORMS WHICH HAVE BEEN MOVING ACROSS NEBRASKA THROUGHOUT MOST OF THE NIGHT. NOONAN .LONG TERM... THUNDERSTORM CHANCES TONIGHT AND EARLY SATURDAY ARE GOING TO BE THE MAIN FOCUS DURING THIS PERIOD. I WILL UTILIZE THE AVN SOLUTION TONIGHT. THE ETA SEEMED TO BRING THE LOW AND BOUNDARY TOO FAR SOUTH TONIGHT FOR MY LIKING. SURFACE LOW IS PROGGED TO DEEPEN ACROSS WEST CENTRAL KANSAS THIS EVENING WITH THE EVER PRESENT BOUNDARY STRETCHED FROM NEAR HYS TO SLN AND EASTWARD. IF THIS PANS OUT AS THE MODEL SUGGESTS...ANOTHER ROUND OF CONVECTION WILL ENSUE...ONLY FURTHER SOUTH THAN THE PREVIOUS NIGHTS. THE DAY SHIFT WILL HAVE TO MONITOR THE MOVEMENT OF THE LOW AND THE BOUNDARY CLOSELY. THE BEST HIGH THETA E AIR IS GOING TO BE SITUATED OVER CENTRAL KANSAS THIS EVENING AND A MODERATE LOW LEVEL JET AT H8 PUSHES INTO SOUTH CENTRAL KANSAS. INITIAL THINKING IS THAT ANOTHER MCS WILL DEVELOP IN THE VICINITY OF CENTRAL KANSAS AND MOVE EAST/SOUTHEAST ALONG THE THICKNESS GRADIENTS. THIS WOULD PUT CENTRAL AND SOUTHEAST KANSAS IN THE PRIME AREAS FOR THUNDER. DECENT SPEED AND DIRECTIONAL SHEAR PROFILES LOOK TO BE IN PLACE...SO HIGH WINDS AND ROTATION SEEM LIKELY WITH THESE STORMS. A FEW STORMS SHOULD BE LINGERING SATURDAY MORNING...SO CHANCE POPS WILL BE CARRIED THROUGH THE MORNING HOURS. THE REMAINDER OF SATURDAY SHOULD BE NICE...WITH THE TEMPERATURES MODERATED DUE TO THE CONVECTION. THE PREVIOUS SHIFT HANDLED THIS QUITE WELL. .EXTENDED...LITTLE CHANGE IS NEEDED FOR THE EXTENDED. THE BOUNDARY KEEPS LINGERING THROUGH THE PERIOD...SO A CHANCE FOR THUNDER WILL CONTINUE TO BE MENTIONED. LOWS WILL BE IN THE 60S AND THE HIGHS SHOULD REMAIN IN THE 80S EACH DAY. CHANCE FCSTID = 1 ICT 89 64 84 60 / 30 50 20 20 HUT 89 63 84 61 / 30 50 20 20 EWK 89 63 84 61 / 30 50 20 20 EQA 88 64 84 61 / 20 50 20 20 WLD 90 65 86 63 / 30 50 20 20 RSL 87 61 82 58 / 30 50 20 20 GBD 89 62 83 59 / 30 50 20 20 SLN 88 63 82 59 / 30 50 20 20 MPR 89 63 83 60 / 30 50 20 20 CFV 89 66 86 64 / 20 50 20 20 CNU 89 65 84 62 / 20 50 20 20 K88 88 63 84 62 / 20 50 20 20 .ICT...NONE.
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.